Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 68, NWS Birmingham, AL

September 19, 2009Autauga County, Elmore County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 19, 2009, 12:39 AM CDT for Autauga County, Elmore County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2009, 12:39 AM CDT (05:39 UTC)
Expired
Sep 19, 2009, 3:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Elmore County, AL

What was reported inside it

TimeReportWhereRemark
Sep 19, 2:00 AM CDTFLASH FLOODDeatsville, ALSEVERAL ROADS CLOSED DUE TO HIGH WATER.
Sep 19, 3:00 AM CDTFLASH FLOOD5 Se Mountain Creek, ALSEVERAL PAVED ROADS WASHED OUT.
Sep 19, 3:00 AM CDTFLASH FLOOD5 Sse Mountain Creek, ALTRAIN DERAILED AT MORTAR CREEK DUE TO WASHED OUT TRAIN TRACKS. COUNTY ROAD 64 UNDER WATER FOR ONE-EIGHTH MILE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3441 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3441 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 190539
FFWBMX
ALC001-051-190830-
/O.NEW.KBMX.FF.W.0068.090919T0539Z-090919T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF PRATTVILLE...
  WESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MILLBROOK...

* UNTIL 330 AM CDT

* AT 1235 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.  THUNDERSTORMS 
CONTAINING HEAVY RAINFALL CONTINUE TO MOVE NORTHWARD ACROSS THE
WARNED AREA...PRODUCING RAINFALL ESTIMATES OF 1 TO 3 INCHES SINCE
11 PM FRIDAY EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEOKA
  MILLS...MARBURY...ELMORE...DEATSVILLE AND COOSADA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3235 8651 3240 8653 3271 8656 3271 8627
      3251 8627 3249 8629 3249 8630 3245 8633
      3241 8646

$$

58
1 follow-up statement
000 
WGUS74 KBMX 190650
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 AM CDT SAT SEP 19 2009

ALC001-051-190830-
/O.CON.KBMX.FF.W.0068.000000T0000Z-090919T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUTAUGA AL-ELMORE AL-
150 AM CDT SAT SEP 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
WESTERN ELMORE AND EASTERN AUTAUGA COUNTIES...

AT 147 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A 
THUNDERSTORMS PRODUCING HEAVY RAIN OVER NORTHEAST AUTAUGA COUNTY AND 
NORTHEAST ELMORE COUNTY.  RADAR HAS ESTIMATED 2 TO 4 INCHES OF 
RAINFALL NEAR THE TOWN OF PINE LEVEL SINCE MIDNIGHT...AND LOCAL
EMERGENCY OFFICIALS REPORT ROAD COVERING SEVERAL ROADS IN EASTERN 
AUTAUGA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3235 8651 3240 8653 3271 8656 3271 8627
      3251 8627 3249 8629 3249 8630 3245 8633
      3241 8646

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 11:45 PM CDT, 54 minutes earlier.

Area forecast discussion, Sep 18, 11:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT FRI SEP 18 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...ANOTHER ACTIVE EVENING ACROSS THE AREA AS STORMS
DEVELOPED MAINLY ALONG AND WEST OF INTERSTATE 65.  SEVERAL REPORTS
OF ROADS COVERED WITH WATER...ESPECIALLY IN THE NORTHWEST
SECTIONS. WENT AHEAD AND EXTENDED FLASH FLOOD WATCH UNTIL 6 AM
SATURDAY FOR MUCH OF THE AREA EXCEPT THE SOUTHEAST SECTIONS.  LATEST
RADAR UPDATES SHOW SHOWERS AND STORMS GRADUALLY WEAKENING BUT STILL
REMAINING IN PLACE.  KEPT LIKELY TO CATEGORICAL POPS WEST OF
INTERSTATE 65 AND THEN SCATTERED POPS EAST.  OVERNIGHT LOWS IN THE
UPPER 60S TO LOWER 70S.

&&

.AVIATION...00Z TAF DISCUSSION.

MOST OF THE CONVECTION HAS WEAKENED WITH ONLY LIGHT TO MODERATE
RAINFALL AND ISOLATED THUNDERSTORMS REMAINING.  THE CHANCE OF ANY OF
THESE THUNDERSTORMS IMPACTING ANY PARTICULAR TAF SITE IS LOW...BUT
TCL AND MGM STAND THE BEST CHANCE THROUGH SUNRISE.
OTHERWISE...SCATTERED LIGHT SHOWERS COULD LINGER THROUGH 12Z.
CEILINGS IN THE VICINITY OF THE THUNDERSTORMS WILL BE AROUND 1500
AND 2000 FEET.  LOW CLOUDS ARE EXPECTED TO DEVELOP AFTER 08Z WITH
CEILINGS DROPPING TO NEAR 1500 FEET AREA WIDE.

TOMORROW...AS TEMPERATURES WARM...SHOWERS AND THUNDERSTORMS WILL
REDEVELOP WITH A GOOD CHANCE OF PRECIPITATION AT ALL SITES BETWEEN
18 AND 00Z AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL GRADUALLY
WEAKEN...WITH ONLY ISOLATED STORMS LINGERING BY 06Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL LOCATIONS EXCEPT THE SOUTHEAST UNTIL
6 AM SATURDAY MORNING.

&&

KSL
Hazardous weather outlook, Sep 18, 10:52 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CDT FRI SEP 18 2009

ALZ011>015-017>050-200355-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1052 PM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM FOR ALL OF THE
AREA...EXCEPT THE SOUTHEAST SECTIONS.  NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS CAN BE EXPECTED AND SOME LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH AT LEAST
SUNDAY SATURATING SOILS...KEEPING THE THREAT OF FLASH FLOODING IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

KSL

In the hours before

Local storm report, Sep 18, 8:15 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      FAYETTE                 33.69N 87.83W
09/18/2009                   FAYETTE            AL   TRAINED SPOTTER

            CITY STREETS IN DOWNTOWN FAYETTE BECOMING IMPASSABLE.

&&

JSIRMON
Local storm report, Sep 18, 8:31 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      FAYETTE                 33.69N 87.83W
09/18/2009                   FAYETTE            AL   LAW ENFORCEMENT

            POLICE REPORT INTERSECTION OF U.S HIGHWAY 43 AND STATE
            HIGHWAY 18 IMPASSIBLE DUE TO FLASH FLOODING IN DOWNTOWN
            FAYETTE.

&&

GGOGGINS
Local storm report, Sep 18, 8:43 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLASH FLOOD      JASPER                  33.85N 87.27W
09/18/2009                   WALKER             AL   TRAINED SPOTTER

            NUMEROUS ROADS COVERED WITH WATER AND IMPASSABLE IN THE
            CITY OF JASPER.

&&

KLOREK
Special weather statement, Sep 18, 8:53 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 PM CDT FRI SEP 18 2009

ALZ011-014-190245-
MARION-WINSTON-
853 PM CDT FRI SEP 18 2009

...SIGNIFICANT WEATHER ALERT FOR MARION AND WINSTON COUNTIES UNTIL
945 PM CDT...

AT 851 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A CLUSTER
OF STRONG THUNDERSTORM MOVING NORTH THROUGH THE COUNTIES AROUND 15
TO 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINEY GROVE.
  PEARCES MILL.
  BRINN.
  WESTON.
  HALEYVILLE.
  TESSNER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Local storm report, Sep 18, 8:58 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     LIGHTNING        4 NNW CORDOVA           33.81N 87.21W
09/18/2009                   WALKER             AL   AMATEUR RADIO

            HOUSE FIRE REPORTED DUE TO POSSIBLE LIGHTNING STRIKE ON
            ALMA ROAD JUST EAST OF JASPER.

&&

GGOGGINS
Local storm report, Sep 18, 9:00 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      NORTHPORT               33.24N 87.59W
09/18/2009                   TUSCALOOSA         AL   PUBLIC

            SIX INCHES OF FLOWING WATER IN THE WILLOW BROOK MOBILE
            HOME PARK. WATER IS STILL RISING.

0800 PM     FLASH FLOOD      2 E SULLIGENT           33.89N 88.10W
09/18/2009                   LAMAR              AL   EMERGENCY MNGR

            WATER FLOWING ACROSS ALL FOUR LANES OF HIGHWAY 278 JUST
            EAST OF SULLIGENT.

0800 PM     FLASH FLOOD      FAYETTE                 33.69N 87.83W
09/18/2009                   FAYETTE            AL   TRAINED SPOTTER

            CITY STREETS IN DOWNTOWN FAYETTE BECOMING IMPASSABLE.

0819 PM     FLASH FLOOD      FAYETTE                 33.69N 87.83W
09/18/2009                   FAYETTE            AL   LAW ENFORCEMENT

            POLICE REPORT INTERSECTION OF U.S HIGHWAY 43 AND STATE
            HIGHWAY 18 IMPASSIBLE DUE TO FLASH FLOODING IN DOWNTOWN
            FAYETTE.

0842 PM     FLASH FLOOD      JASPER                  33.85N 87.27W
09/18/2009                   WALKER             AL   TRAINED SPOTTER

            NUMEROUS ROADS COVERED WITH WATER AND IMPASSABLE IN THE
            CITY OF JASPER.

0849 PM     LIGHTNING        4 NNW CORDOVA           33.81N 87.21W
09/18/2009                   WALKER             AL   AMATEUR RADIO

            HOUSE FIRE REPORTED DUE TO POSSIBLE LIGHTNING STRIKE ON
            ALMA ROAD JUST EAST OF JASPER.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTFlash Flood WarningBMXTuscaloosa96 min
Sep 18, 7:18 PM CDTAreal Flood AdvisoryBMXLamar117 min
Sep 18, 7:29 PM CDTFlash Flood WarningBMXLamar2 hr
Sep 18, 7:36 PM CDTAreal Flood AdvisoryBMXFayette, Walker114 min
Sep 18, 8:01 PM CDTFlash Flood WarningBMXFayette3 hr
Sep 18, 8:11 PM CDTFlash Flood WarningBMXWalker2 hr
Sep 18, 8:23 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston3 hr
Sep 18, 11:49 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery56 min
Sep 19, 2:54 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair111 min
Sep 19, 3:20 AM CDTAreal Flood AdvisoryBMXClay, Coosa, Talladega115 min
Sep 19, 5:15 AM CDTAreal Flood AdvisoryBMXClay, Coosa2 hr
Sep 19, 6:33 AM CDTRiver Flood WarningBMXJefferson3 hr
Sep 19, 8:23 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby24 hr
Sep 19, 9:21 AM CDTAreal Flood AdvisoryBMXRandolph3 hr
Sep 19, 9:34 AM CDTFlash Flood WarningBMXClay, Coosa, Talladega, Tallapoosa3 hr
Sep 19, 11:06 AM CDTFlash Flood WarningBMXChambers, Randolph3 hr
Sep 19, 11:35 AM CDTAreal Flood AdvisoryBMXBibb, Perry3 hr
Sep 19, 12:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 19, 12:45 PM CDTFlash Flood WarningBMXBibb, Perry, Shelby3 hr
Sep 19, 3:42 PM CDTFlash Flood WarningBMXAutauga, Bibb, Chilton, Dallas, Perry4 hr
Sep 19, 4:11 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Sep 19, 6:04 PM CDTFlash Flood WarningBMXChambers, Lee, Russell3 hr
Sep 19, 6:34 PM CDTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Russell3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.